Iowa, 2017

Winter Storm in Iowa, March 12 to 13, 2017

March 12 to 13, 2017 · NWS DMX · 14 events in 14 counties and zones

A low pressure system slid off the Rockies and eastward along the Nebraska/South Dakota border through the day on the 12th before taking a southeastward turn and down through eastern Nebraska and southwest Iowa during the evening and overnight hours on the 12th and into the 13th. Areas north of the warm front, primarily northern Iowa and northward, resided in a large area of general lift and…

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system slid off the Rockies and eastward along the Nebraska/South Dakota border through the day on the 12th before taking a southeastward turn and down through eastern Nebraska and southwest Iowa during the evening and overnight hours on the 12th and into the 13th. Areas north of the warm front, primarily northern Iowa and northward, resided in a large area of general lift and resulted in widespread snowfall amounting to as much as 10 or more inches in areas of northern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 12, 11:57 AM CST, 3 minutes earlier.

Area forecast discussion, Mar 12, 11:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1257 PM CDT Sun Mar 12 2017

.SHORT TERM.../Today through Monday/
Issued at 349 AM CDT Sun Mar 12 2017

Focus for the short term is on impending winter storm and snowfall
amounts. System looking similar as in past runs with a quick-hitting
system expected to push through the CWA today into mainly Monday
morning. Upper level wave currently moving into MT and is expected
to dig as it dives southeastward today into tonight. This will
spread a large area of WAA precip across the area by this afternoon
into the evening. Big push of moisture into the later
afternoon/evening, but still dealing with a lot of dry air initially
with easterly to southeasterly flow off the high to the east this
morning into early afternoon. Cross-sections showing lift not
exactly lined with the DGZ, but do have some elevated instability
present so could see some enhanced snowfall rates/narrow banding of
snow. Therefore expect majority of the snow to fall in at 12-18 hour
period from this afternoon through sunrise Monday. Some very light
additional accumulations expected on the backside of the system into
Monday morning. Associated sfc low expected to be situated around
the Sioux City area by this evening, and continue to sweep through
wrn/srn IA and push into far SE IA by 12Z Monday. Therefore expect a
fairly tight gradient from little snow/precip on the southwest to
south side of this system as drier air with the dry slot moves
through, mainly keeping little or no precip expected across much of
southwest into south central IA. Colder air to wrap into the
backside of this system by Monday morning, with some light snow fall
continuing initially before tapering off by late morning north/west
to early afternoon/east.

Overall given orientation of the strongest lift/moisture profiles,
expected snowfall rates, expect the highest amounts across the
northern/northeastern counties with around 8+ inches of snow
expected. Therefore will be issuing a winter storm warning for this
area for the 8 inches expected in 24 hours. Could come close in a
few of the advisory counties to 6" in 12 hours, or 8" in 24, but
given still some uncertainty with where the heaviest banding will
occur, have opted to go with an advisory with possibility to upgrade
later if needed. Start the west at 18Z with snow expected to move
into northwest IA by late morning/early afternoon and spread ESE
through the afternoon, with the eastern area headlines starting at
21z.

.LONG TERM.../Monday Night through Saturday/
Issued at 349 AM CDT Sun Mar 12 2017

From Monday night through Wednesday our weather will be dominated
by a large Canadian high pressure area, building southward toward
Iowa on Monday night and Tuesday, then finally moving off to the
east around Wednesday night. Initially, on Monday night and
Tuesday morning, before the real cold and subsidence work their
way into Iowa, we will see some lingering clouds and perhaps a few
flurries in our southwestern counties, but overall it will be
quiet and dry. Then late Tuesday into Wednesday morning as the
center of the high moves across central and eastern Iowa we will
see clearing skies and temperatures falling even further. On
Tuesday many areas will not climb out of the 20s, and on Tuesday
night/Wednesday morning temperatures will fall to near zero across
our north and northeast where the deepest fresh snow cover will be
in place. Have continued trend of lowering temperatures during
this time across the expected snowpack area, but if we truly go
calm and clear early Wednesday morning, we may even see some
subzero readings up around Clarion, Mason City, Allison, Forest
City and so forth. Also have some concern that early Wednesday
night the departing high pressure area may remain somewhat
anchored across our east and northeast, as is typical in these
scenarios, resulting in a significant drop off in temperature
after sunset Wednesday evening. Have lowered Wednesday night low
temperatures by a couple degrees in that area accordingly, but
this will be something to watch in the long term forecast over the
next couple of days.

By Thursday a modest thermal ridge will approach from the west and
move over Iowa, with low-level flow coming around to southeast or
south and a steady warming trend ensuing. A good signal remains
for a northern stream shortwave knocking this thermal ridge down
as it crosses the upper Midwest on Thursday night or Friday,
pushing a surface trough across Iowa and bringing a period of
light precipitation across our forecast area. Temperatures would
support a rain/snow mix, and this will depend on what time of day
the system moves through. The 00z ECMWF came in stronger with the
shortwave tonight and much higher on QPF than previous runs or
other long-range models, but as a consequence it is also delaying
the precipitation more into Friday with warmer temperatures and
more of it being rainfall. Behind this late week system another
high pressure area will move in but it will be more short-lived
and downsloping in nature, with no real cold air advection
anticipated and indeed, temperatures should continue to slowly
warm through the weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1253 PM CDT Sun Mar 12 2017

VFR conditions at the beginning of the period will quickly give
way to widespread MVFR to IFR conditions by late afternoon as snow
spread across central Iowa. Visibilities and ceilings will be
reduced to IFR in most instances overnight with LIFR conditions
from time to time in heavier snow. These conditions will continue
into Monday morning although visibilities and ceilings are
expected to improve by the end of the period as the precipitation
ends across the area. Winds will be southeast to east through this
evening, becoming northeast to north by daybreak on Monday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 PM this afternoon to 1 PM CDT
Monday for IAZ036>039-047>050-061-062.

Winter Storm Warning until 1 PM CDT Monday for IAZ004>007-
015>017.

Winter Weather Advisory until 1 PM CDT Monday for IAZ023-024-
033>035-046.

Winter Storm Warning from 4 PM this afternoon to 1 PM CDT Monday
for IAZ025>028.

&&

SHORT TERM...Beerends
LONG TERM...Lee
AVIATION...Cogil
Hazardous weather outlook, Mar 12, 2:51 AM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 AM CDT Sun Mar 12 2017

IAZ004>007-015>017-025>028-131100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-
351 AM CDT Sun Mar 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Storm Warning is in effect for the area from this
afternoon through tonight. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Storm Warning is in effect for the area on Monday
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, snowfall reports
are encouraged and much appreciated.

IAZ023-024-033>039-046>050-061-062-131100-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Greene-Boone-Story-Marshall-Tama-Jasper-Poweshiek-
351 AM CDT Sun Mar 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area from this
afternoon through tonight. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Weather Advisory is in effect for the area on Monday
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, snowfall reports
are appreciated.

IAZ044-045-057>060-070>075-081>086-092>097-131100-
Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
351 AM CDT Sun Mar 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Snow will spread across the area this afternoon and evening and
persist at intervals through tonight. Very little accumulation is
expected in southwest Iowa, but a few inches of snow are expected
up toward the areas around Carroll, Des Moines, and Ottumwa. This
may result in slick road conditions by tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow and slick road conditions may persist into Monday
morning, including during the morning commute, before improving
in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, snowfall reports
are appreciated.

Lee

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
March 12, 12:00 PM CST to March 13, 6:00 AM CST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
March 12, 12:00 PM CST to March 13, 6:00 AM CST
Where
Palo Alto forecast zone
Reported by
COOP Observer
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
March 12, 12:00 PM CST to March 13, 6:00 AM CST
Where
Kossuth forecast zone
Reported by
COOP Observer
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
March 12, 1:00 PM CST to March 13, 6:00 AM CST
Where
Humboldt forecast zone
Reported by
COOP Observer
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
March 12, 1:00 PM CST to March 13, 6:00 AM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
March 12, 1:00 PM CST to March 13, 6:00 AM CST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
March 12, 1:00 PM CST to March 13, 6:00 AM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
March 12, 1:00 PM CST to March 13, 6:00 AM CST
Where
Worth forecast zone
Reported by
COOP Observer
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
March 12, 1:00 PM CST to March 13, 6:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
March 12, 1:00 PM CST to March 13, 8:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
March 12, 2:00 PM CST to March 13, 8:00 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
March 12, 2:00 PM CST to March 13, 9:00 AM CST
Where
Bremer forecast zone
Reported by
COOP Observer
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
March 12, 2:00 PM CST to March 13, 8:00 AM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
March 12, 2:00 PM CST to March 13, 9:00 AM CST
Where
Black Hawk forecast zone
Reported by
COOP Observer
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682933, 682934, 682935, 682936, 682937, 682939, 682940, 682941, 682942, 682943, 682944, 682945, 682946, 682947.